Alert archive / Kansas / Special Weather Statements in 2019

Special Weather Statement, NWS Dodge City, KS

August 8, 2019Ford County, Gray County, Hodgeman County, Kansas

NWS Dodge City, KS issued this special weather statement at Aug 8, 2019, 4:45 AM CDT for Ford County, Gray County, Hodgeman County, Kansas. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 8, 2019, 4:45 AM CDT (09:45 UTC)
Expired
Aug 8, 2019, 5:30 AM CDT
In force
45 min
Issued by
NWS Dodge City, KS

Counties Ford County, KS, Gray County, KS, Hodgeman County, KS

The radar

The Dodge City radar (KDDC), 23 km from the middle of the area, began a volume at 09:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 9.8 hours before the alert went out and 19 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2019-08-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 892 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2019-08-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -4 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
892 J/kg
Mixed-layer CIN
-42 J/kg
Mixed-layer LCL
2987 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
-4 m²/s²
0-3 km storm-relative helicity
28 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted.

262 
WWUS83 KDDC 080945
SPSDDC

Special Weather Statement
National Weather Service Dodge City KS
445 AM CDT Thu Aug 8 2019

KSZ045-063>065-076>080-081030-
Gray-Finney-Hodgeman-Pawnee-Haskell-Ness-Kiowa-Edwards-Ford-
445 AM CDT Thu Aug 8 2019

...A LINE OF SHOWERS WILL AFFECT FORD...NORTHWESTERN KIOWA...
SOUTHEASTERN FINNEY...SOUTHEASTERN NESS...HODGEMAN...SOUTHWESTERN
PAWNEE...CENTRAL GRAY...WESTERN EDWARDS AND NORTHEASTERN HASKELL
COUNTIES...

At 444 AM CDT, radar indicated showers were located along a line
extending from near Ness City to 11 miles north of Copeland. Movement
was east at 40 mph.

Wind gusts of 50 to 55 mph are possible with these showers.

Locations impacted include...
Dodge City, Gray, Cimarron, Kinsley, Ness City, Jetmore, Bucklin,
Spearville, Ingalls, Burdett, Ford, Hanston, Offerle, Ensign, Rozel,
Kingsdown, Howell, Wright, Sanford and Kalvesta.

LAT...LON 3819 9929 3748 9958 3749 10006 3770 10071
      3847 9989
TIME...MOT...LOC 0944Z 257DEG 46KT 3845 9984 3770 10066 

$$

JJOHNSON

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this special weather statement went out at Aug 8, 3:58 AM CDT, 47 minutes earlier.

Area forecast discussion, Aug 8, 3:58 AM CDT, 47 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
358 AM CDT Thu Aug 8 2019

.SYNOPSIS...
Issued at 337 AM CDT Thu Aug 8 2019

Central and southwestern Kansas will remain near the southern edge
of the westerlies through the next week, with a frontal boundary
being occasionally reinforced by nocturnal storm clusters that
send out cool air. The exact location of these features from day
to day will dictate rainfall patterns. Additionally, the precise
track of storm clusters that develop in upslope flow along the
favored topographic regions such as the Raton Mesa and Palmer
divide cannot be known with high certainty on day 1, much less on
days 3 to 5 or even 7. The only thing we can see with high
certainty is that there will be several opportunities for rainfall
over the next week, some of it locally heavy. Of course, as is
always the case in summer on the high plains, a few locations will
see a lot of rain and a few may see only a little, with everyone
else somewhere in between.

&&

.SHORT TERM...(Today and tonight)
Issued at 337 AM CDT Thu Aug 8 2019

Showers and thunderstorms will linger today and gradually progress
into central Kansas by this afternoon. However, given the very
moist, upslope flow into Colorado, thunderstorms are expected
to develop along the front range and evolve into a large complex
during the evening. These storms will likely move into far western
Kansas in a weakened state Thursday evening after 9 pm. Given the
high low level moisture content, the storms will probably hold
together and make it much of southwestern Kansas Thursday night.
The southern extent of these storms is in question. The upslope
flow will keep temperatures cool today, although it will be rather
muggy.

.LONG TERM...(Friday through Wednesday)
Issued at 337 AM CDT Thu Aug 8 2019

This is a favored pattern for storm clusters to develop on the
front range given the quasi-stationary front and upslope flow to
the north of it. From a climatological viewpoint, the first half
of August is the peak time of year for MCS activity rolling
eastward and southeastward across southwestern Kansas at night.
Based on hourly rainfall data back to 1919 for Dodge City, the
vast majority of our summer rainfall occurs from just before
sunset through about 6 am, and very little occurs on average
between 9 am and 4 pm. It is not productive to get too detailed in
trying to nail down the track of individual storm clusters due to
the uncertainty in the extent of outflow and resultant location
of the surface boundary. Temperatures will be tricky as well since
cool thunderstorm outflow could keep the boundary farther south.
But if convection fails to materialize, then temperatures would be
warmer and even hot.

&&

.AVIATION...(For the 06Z TAFS through 06Z Thursday night)
Issued at 1254 AM CDT Thu Aug 8 2019

Showers with embedded thunder is expected to move across the TAF
sites of KGCK and KHYS through 12z and possibly KDDC. The
effective cool frontal boundary will sag southward, with winds
becoming northeasterly and easterly. There is a continued chance
of thunderstorms after 12z, but mainly confined to KHYS. Will need
to watch for the possibility of low stratus formation at KDDC
after 12z as cool outflow from the northeast goes upslope.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  85  67  89  68 /  30  40  10  20
GCK  85  66  90  66 /  30  40  10  20
EHA  89  66  92  66 /  20  50  20  40
LBL  88  69  91  67 /  20  60  10  30
HYS  83  65  85  67 /  50  30  20  20
P28  88  69  90  70 /  40  40  20  10

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SYNOPSIS...Finch
SHORT TERM...Finch
LONG TERM...Finch
AVIATION...Finch
Hazardous weather outlook, Aug 7, 4:57 AM CDT, 23 hours 48 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
457 AM CDT Wed Aug 7 2019

KSZ030-031-043>046-061>066-074>081-084>090-081000-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
457 AM CDT Wed Aug 7 2019 /357 AM MDT Wed Aug 7 2019/

...A Heat advisory is in effect for parts of southwestern and
central Kansas for today...

This hazardous weather outlook is for portions of central...south
central...southwest and west central Kansas.

.DAY ONE...Today and tonight.

Day 1 Discussion
----------------

There is a chance of thunderstorms late this afternoon and
evening. The main concern with the storms is damaging wind,
especially across far western Kansas. Small hail is also
possible. Thunderstorms may develop across central Kansas near
Interstate 70 late this afternoon. These storms could contain
damaging winds and small hail.

Heat indices will range between 103 and 110 across central and
western Kansas this afternoon.

Day 1 Hazards
-------------
* Lightning: Limited risk
* Excessive heat: Elevated risk
* Non-thunderstorm wind: Limited risk

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Days 2-7 Discussion
-------------------

There are small chances for thunderstorms almost every day.
A few of the storms over the weekend and into early next week
could be severe with large hail and damaging wind.

Days 2-7 Hazards
----------------
* Thursday
  - Lightning: Elevated risk
  - Excessive heat: Elevated risk

* Friday
  - Lightning: Elevated risk
  - Excessive heat: Elevated risk

* Saturday
  - Lightning: Limited risk
  - Excessive heat: Elevated risk

* Sunday
  - Lightning: Limited risk
  - Excessive heat: Elevated risk

* Monday
  - Lightning: Limited risk
  - Excessive heat: Elevated risk

* Tuesday
  - Lightning: Limited risk

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

For more details visit our webpage http://weather.gov/ddc/ehwo

In the hours before

Special weather statement, Aug 8, 2:56 AM CDT, 1 hour 49 minutes before
Special Weather Statement
National Weather Service Dodge City KS
256 AM CDT Thu Aug 8 2019

KSZ030-080830-
Trego KS-
256 AM CDT Thu Aug 8 2019

...SIGNIFICANT WEATHER ADVISORY FOR TREGO COUNTY UNTIL 330 AM CDT...

At 255 AM CDT, Doppler radar was tracking a strong thunderstorm near
Collyer, moving east at 45 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Wakeeney, Ogallah, Collyer, Trego Center, Cedar Bluff, Riga and Voda.

LAT...LON 3870 9960 3871 10015 3913 10015 3913 9960
TIME...MOT...LOC 0755Z 275DEG 39KT 3902 10015

JJOHNSON
Special weather statement, Aug 8, 3:37 AM CDT, 1 hour 8 minutes before
Special Weather Statement
National Weather Service Dodge City KS
337 AM CDT Thu Aug 8 2019

KSZ030-031-080930-
Trego KS-Ellis KS-
337 AM CDT Thu Aug 8 2019

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN TREGO AND ELLIS COUNTIES
UNTIL 430 AM CDT...

At 337 AM CDT, Doppler radar was tracking a strong thunderstorm near
Ogallah, moving east at 40 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Hays, Ellis, Victoria, Walker, Catherine, Schoenchen, Ogallah,
Emmeram, Yocemento, Cedar Bluff, Munjor, Riga, Toulon and Antonino.

LAT...LON 3871 9904 3871 9987 3913 9986 3913 9904
TIME...MOT...LOC 0837Z 275DEG 33KT 3892 9974

JJOHNSON
Special weather statement, Aug 8, 4:45 AM CDT, 0 minutes before
Special Weather Statement
National Weather Service Dodge City KS
445 AM CDT Thu Aug 8 2019

KSZ045-063>065-076>080-081030-
Gray-Finney-Hodgeman-Pawnee-Haskell-Ness-Kiowa-Edwards-Ford-
445 AM CDT Thu Aug 8 2019

...A LINE OF SHOWERS WILL AFFECT FORD...NORTHWESTERN KIOWA...
SOUTHEASTERN FINNEY...SOUTHEASTERN NESS...HODGEMAN...SOUTHWESTERN
PAWNEE...CENTRAL GRAY...WESTERN EDWARDS AND NORTHEASTERN HASKELL
COUNTIES...

At 444 AM CDT, radar indicated showers were located along a line
extending from near Ness City to 11 miles north of Copeland. Movement
was east at 40 mph.

Wind gusts of 50 to 55 mph are possible with these showers.

Locations impacted include...
Dodge City, Gray, Cimarron, Kinsley, Ness City, Jetmore, Bucklin,
Spearville, Ingalls, Burdett, Ford, Hanston, Offerle, Ensign, Rozel,
Kingsdown, Howell, Wright, Sanford and Kalvesta.

LAT...LON 3819 9929 3748 9958 3749 10006 3770 10071
      3847 9989
TIME...MOT...LOC 0944Z 257DEG 46KT 3845 9984 3770 10066

JJOHNSON

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 7, 7:08 PM CDTSevere Thunderstorm WarningDDCComanche52 min
Aug 7, 7:27 PM CDTSevere Thunderstorm WarningDDCKiowa20 min
Aug 7, 7:46 PM CDTSpecial Weather StatementDDCKiowa29 min
Aug 7, 7:57 PM CDTSevere Thunderstorm WarningDDCComanche29 min
Aug 7, 8:20 PM CDTSpecial Weather StatementDDCStanton55 min
Aug 7, 8:23 PM CDTSpecial Weather StatementDDCKiowa67 min
Aug 7, 8:25 PM CDTSpecial Weather StatementDDCComanche35 min
Aug 7, 9:29 PM CDTSpecial Weather StatementDDCHamilton46 min
Aug 8, 2:56 AM CDTSpecial Weather StatementDDCTrego34 min
Aug 8, 3:37 AM CDTSpecial Weather StatementDDCEllis53 min

Nearby

Special Weather Statements in Kansas, 2019Every special weather statement in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.